Alert archive / Indiana / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 172, NWS Louisville, KY

June 15, 2002Jefferson County, Indiana

NWS Louisville, KY issued this severe thunderstorm warning at Jun 15, 2002, 7:22 PM EST for Jefferson County, Indiana. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 15, 2002, 7:22 PM EST (00:22 UTC)
Expired
Jun 15, 2002, 7:45 PM EST
In force
23 min
Issued by
NWS Louisville, KY
Area
Whole counties

County Jefferson County, IN

The radar

The Louisville radar (KLVX), 100 km from the middle of the area, began a volume at 00:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 0.4 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2002-06-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 197 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2002-06-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 78 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
197 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
1505 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
78 m²/s²
0-3 km storm-relative helicity
90 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLMK 160022
SVRSDF
INC077-160045-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LOUISVILLE KY
721 PM EST SAT JUN 15 2002

THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  JEFFERSON COUNTY IN SOUTH CENTRAL INDIANA

* UNTIL 745 PM EST

* AT 719 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 6 MILES NORTH OF LANCASTER...OR ABOUT 47 MILES
  SOUTHWEST OF HARRISON...MOVING SOUTHEAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  DEPUTY AROUND 730 PM EST
  LANCASTER...WAKEFIELD AROUND 740 PM EST

DAMAGING WINDS IN EXCESS OF 55 MPH ARE EXPECTED FROM THIS STORM. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED. STAY AWAY
FROM WINDOWS AND ANY DOWNED POWER LINES.

REPORT SEVERE WEATHER TO YOUR NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN LOUISVILLE.

REITMEYER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 15, 12:31 PM EST, 6 hours 51 minutes earlier.

Area forecast discussion, Jun 15, 12:31 PM EST, 6 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
131 PM EDT SAT JUN 15 2002

PLENTY OF DIURNAL CU EAST OF I-65 THIS AFTERNOON AHEAD OF SMALL
SCALE 500MB WAVE TRANSLATING SEWD OVER WRN IND, WITH EVEN FURTHER
DEVELOPMENT PERHAPS BEING HELD IN CHECK BY FAIRLY IMPRESSIVE 700MB
INVERSION SEEN ON 12Z KOHX RAOB.

SO QUESTION OF THE HOUR IS SH/TS CHANCES TONIGHT, FOCUSING ON PAIR
OF MID-LEVEL WAVES OVER MN/WI AT 17Z MVG TOWARDS CWA AROUND WRN SIDE
OF ERN GREAT LAKES COLD CORE LOW. FRIDAY EVENING WE HAD A FEW TS IN
NRN ZONES ASSOC WITH MORE DISCRETE (BULLS-EYE TYPE) VORTICITY MAXIMA
ROTATING CLOSER TO CENTER OF 500MB LOW, BUT TONIGHTS FEATURE IS
MORE STRINGY SO THE QG FORCING MAY NOT BE AS GREAT. BUT A 24 HOUR
COMPARISON OF ETA DATA FROM 0Z/15 TO 0Z/16 SHOWS 850MB TDS INCR BY
1-3C OVER NRN CWA WHILE 700-500MB L/RS REMAIN SIMILAR. 12Z RAOBS
DOWNSTREAM FROM THIS FEATURE AT KMPX AND KDVN ALSO SHOW PWATS NEAR
3/4 WITH VERY STEEP LOW/MID LEVEL L/RS. MORNING RUN OF LMK-MM5 IS
SHOWING BEST MOISTURE POOLING, INSTABILITY, AND 700/850MB OMEGAS
MOVING THROUGH NRN HALF OF CWA FROM 3 TO 9Z, SO WILL GO WITH CHC
SH/TS DURING THAT PERIOD PRECEDED BY A PERIOD OF P/CLOUDY OR
M/CLEAR SKIES. MAIN THREAT FROM TS WOULD BE WIND GUSTS TO 40KTS
GIVEN STEEP LOW-LEVEL L/RS AND SOMEWHAT DRY SUBCLOUD LAYER, ALONG
WITH SOME HAIL GIVEN FREEZING LEVELS NEAR 10KFT.

META/AVN SHOW SFC REFLECTION OF AFOREMENTIONED WAVE MEANDERS INTO
SRN KY AND TN OVERNIGHT INTO SUNDAY, QUESTION IS WHETHER THIS TROF
WILL FOCUS DEVELOPMENT OF PRECIP FOR LMK CWA. BOTH MODELS GO
COMPLETELY BERSERK WITH MCS DEVELOPMENT OVER SRN PLAINS TONIGHT,
HOWEVER ATTENDANT 500MB OUTFLOW JET/PV MAXIMUM WOULD APPEAR TO
PROPAGATE E/SE ACROSS THE GULF STATES, STAYING WELL SOUTH OF CWA.
BUT THERE ARE SOME INDICATIONS OF MOISTURE POOLING ALONG/AHEAD OF
THIS SFC TROF FEATURE (META PWATS AT KBWG RISE TO 1.17 BY 18Z/SUN)
THAT ILL PUT SOME SMALL CHC POPS FOR SRN HALF OF CWA SUNDAY, BEING
PURPOSELY VAGUE ON TIMING DUE TO UNCERTAINTY IN NWP SOLUTIONS. ONCE
AGAIN WITH FCST CLOUD BASES AROUND 6-8KFT, COULD SEE SOME GUSTY
WINDS WITH THESE GUYS.

MAYBE SOME STRAY SH/TS ACROSS SRN KY INTO SUNDAY EVENING BUT, ONCE
AGAIN WITH UNCERTAINTY IN AVN VS ETA FCST, WILL LEAVE DRY FOR NOW.
CWA REMAINS UNDER MID-LEVEL TROUGHINESS MONDAY WITH NORTHERLY SFC
FLOW PERSISTING, SO WILL LEAN TOWARDS COOLER MAV MAXIMA. ETA HINTING
AT ANOTHER WAVE ROUNDING 500MB TROUGH THAT MAY PRODUCE SOME SH OVER
IND, BUT NOT ENOUGH TO CONCERN ME FOR LMK CWA. MID-LEVEL FLOW
PATTERN THEN BEGINS TO TRANSITION FROM NWLY FLOW REGIME TO A RIDGE
BUILDING OVER SERN U.S. BY THE END OF THE WEEK, SPELLING MORE
SEASONABLY WARM AND HUMID CONDITIONS. WILL LEAVE DRY FOR NOW AS NO
DISCERNIBLE FORCING FEATURES NOTED IN 12Z AVN OR 0Z ENSEMBLE DATA.

.SDF...NONE.

SMALLCOMB

Nearby

Severe Thunderstorm Warnings in Indiana, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.